Alabama, 2007Strong Wind in Alabama, December 20, 2007
December 20, 2007 · NWS BMX · 13 events in 13 counties and zones
An atmospheric gravity wave brought gusty winds to a large part of Central Alabama during the afternoon and early evening hours on December 20, 2007. The winds associated with the gravity wave moved into Western Alabama just after noon, and moved eastward across the state through around 7 pm.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric gravity wave brought gusty winds to a large part of Central Alabama during the afternoon and early evening hours on December 20, 2007. The winds associated with the gravity wave moved into Western Alabama just after noon, and moved eastward across the state through around 7 pm. Several counties reported tree and power line damage due to the gusty winds, and as a result there were numerous power outages. Sustained winds over 30 mph, and gusts up to 50 mph, were common across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 20, 5:42 AM CST, 6 hours 48 minutes earlier.
Area forecast discussion, Dec 20, 5:42 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CST THU DEC 20 2007
.SHORT TERM...TODAY AND TONIGHT.
IMPRESSIVELY PROGRESSIVE...AND QUITE NON-DROUGHT LIKE...WEATHER
PATTERN CONTINUES TO AFFECT OUR PART OF THE COUNTRY. WITH THE EXIT
OF ONE WEAK SHORTWAVE TROUGH TO THE EAST...WE NOW TURN OUR ATTENTION
TO A STRONGER SHORTWAVE TROUGH APPROACHING FROM THE WEST. WATER
VAPOR SATELLITE IMAGERY SHOWS THIS FEATURE NICELY...SPINNING ACROSS
TX/OK AND MAKING STEADY PROGRESS TO THE EAST. RAIN HAS REALLY
BLOSSOMED ACROSS ARKANSAS AND LOUISIANA...AND IS POISED TO MOVE
ACROSS THE MISSISSIPPI RIVER.
THE WHOLE SHOOTIN MATCH WILL CONTINUE ITS TREK EASTWARD THIS
MORNING...AND BY NOON WELL LIKELY BE LOOKING AT A RAINY DAY FOR
MOST OF THE FORECAST AREA. WHILE THERE ARE SOME SLIGHT TIMING
DIFFERENCES AMONG THE MODELS...I THINK CATEGORICAL POPS AT LEAST AS
FAR EAST AS I-65 ARE STILL JUSTIFIED FOR TODAY. WHILE SURFACE BASED
INSTABILITIES REALLY DONT GET OUT OF HAND IN OUR AREA TODAY...THE
UPPER LEVEL FORCING ASSOCIATED WITH THE SHORTWAVE SHOULD BE GREAT
ENOUGH TO HELP A FEW THUNDERSTORM UPDRAFTS FORM. THE RAIN SHOULD
MOVE OUT OVERNIGHT TONIGHT ABOUT AS QUICKLY AS IT MOVED IN.
/61/
.LONG TERM...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND FRIDAY NIGHT...MUCH DRIER AIR WILL OVERSPREAD THE AREA
AS A MORE NORTHERLY FLOW BECOMES ESTABLISHED. HIGHS ON FRIDAY WILL
RANGE FROM NEAR 60 IN THE EAST TO NEAR 70 SOUTHWEST. OVERNIGHT
LOWS MAINLY IN THE 40S.
SATURDAY THROUGH SUNDAY NIGHT...MODELS HAVE MADE SOME BIG
ADJUSTMENTS THIS RUN AND CONTINUE TO DIFFER ON TIMING OF THE NEXT
SYSTEM. BIG CHANGES APPEAR TO BE THAT THE SYSTEM DOES LOOK AS
NEARLY AS STRONG AS A FEW RUNS AGO. BEST UPPER SUPPORT WILL PASS
NORTH OF THE AREA AND MAIN INSTABILITY WILL REMAIN TO OUR SOUTH.
A SOMEWHAT SLOWER SOLUTION IS PREFERRED WITH THE COLD FRONT COMING
THROUGH LATE SATURDAY NIGHT AND EARLY SUNDAY. WILL FORECAST A
CHANCE OF SHOWERS WEST AND SLIGHT CHANCE OF SHOWERS EAST ON
SATURDAY. FOR SATURDAY NIGHT LIKELY POPS WEST AND CHANCE POPS EAST
WITH SOME MENTION OF THUNDERSTORMS AS COLD FRONT MOVES INTO THE
AREA. ON SUNDAY WILL CARRY CHANCE POPS FOR ALL SECTIONS DURING THE
MORNING AND THEN DROP THE MENTION OF SHOWERS ACROSS THE WEST DURING
THE AFTERNOON. MUCH DRIER AIR SPREADS IN FROM THE NORTHWEST SUNDAY
NIGHT. WARM DAY EXPECTED ON SATURDAY AS SOUTHERLY FLOW INCREASES
WITH HIGHS 65 TO 70 NORTH AND 70 TO 75 SOUTH. LOWS SATURDAY NIGHT
45 TO 50 NORTH AND 50 TO 55 SOUTH. HIGHS ON SUNDAY 55 TO 65 WITH
LOWS SUNDAY NIGHT 30S NORTH AND 40S SOUTH.
MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN INDICATED BY THE
LAST FEW RUNS OF THE GFS FOR THIS IMPORTANT TIME PERIOD. RAPID
RETURN OF MOISTURE EXPECTED TO TAKE PLACE ON MONDAY IN STRONG
SOUTHWEST FLOW ALOFT. WILL BRING A CHANCE OF SHOWERS BACK INTO THE
FORECAST FOR MONDAY AFTERNOON AND KEEP A CHANCE OF SHOWERS AREA-
WIDE FOR MONDAY NIGHT (CHRISTMAS EVE) AS AN IMPULSE WILL MOVE
FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. WITH SOUTHWEST FLOW
ALOFT CONTINUING WILL MENTION A SLIGHT CHANCE OF SHOWERS FOR
CHRISTMAS DAY...THEN INCREASE RAIN CHANCES BY WEDNESDAY NIGHT AS
ANOTHER IMPULSE MOVES INTO AND ACROSS THE AREA. SOUTHERLY FLOW
WILL ALLOW TEMPERATURES TO REMAIN AT OR SLIGHTLY ABOVE SEASONAL
LEVELS KEEPING ALL PRECIPITATION IN THE LIQUID FORM.
&&
.AVIATION...12Z TAF DISCUSSION.
YIKES CEILINGS ARE ALL ACROSS THE BOARD THIS MORNING...AND
FORECASTING CLOUD HEIGHTS WILL CONTINUE TO BE PROBLEMATIC THROUGH
THE FORECAST PERIOD. IN AREAS WHERE CONDITIONS ARE BORDERLINE
MVFR/IFR DUE TO LOWER CEILINGS...I THINK THE GENERAL TREND THIS
MORNING SHOULD BE FOR CEILINGS TO IMPROVE TO AROUND 2500 FEET BY 15
OR 16Z. THE RAIN SHOULD ARRIVE FROM WEST TO EAST THROUGH THE DAY...
WHICH WILL LIKELY ALSO BRING A RETURN TO LOWERED CELINGS ALONG WITH
VISIBILITY RESTRICTIONS. THERE MAY BE A FEW PERIODS OF RAIN HEAVY
ENOUGH TO TAKE VISIBILITIES DOWN BELOW 3 MILES...BUT I DONT HAVE
THE CONFIDENCE IN TIMING YET TO TRY TO PIN THAT DOWN.
TIMING DIFFERENCES IN THE MODEL SOLUTIONS ON WHEN THE RAIN SHOULD
END ONLY LEADS TO MORE CONSTERNATION. AT THIS POINT...I THINK THE
STEADY RAIN SHOULD END BETWEEN 00Z AND 04Z (AGAIN...WEST TO EAST).
BUT PLENTY OF LOW LEVEL MOISTURE HANGS ON...WHICH MAY LEAD TO MORE
STRATUS AND/OR LIGHT FOG.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
Hazardous weather outlook, Dec 20, 5:51 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 AM CST THU DEC 20 2007
ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
551 AM CST THU DEC 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SMALL CHANCE FOR A FEW STRONG THUNDERSTORMS ACROSS CENTRAL
ALABAMA BETWEEN THE HOURS 6 PM SATURDAY AND 3 AM SUNDAY. THE AREA
WITH THE BEST CHANCE OF STRONG STORMS IS ROUGHLY ALONG AND SOUTH OF
U.S. HIGHWAY 82.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.
61
Strong Wind, Lamar
- When
- December 20, 12:30 PM CST to 1:00 PM CST
- Where
- Lamar forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Widespread trees and power lines were blown down between Sulligent and Vernon.
Strong Wind, Marion
- When
- December 20, 12:45 PM CST to 1:15 PM CST
- Where
- Marion forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Numerous trees were blown down, and power outages were reported, in the southern portion of Marion County.
Strong Wind, Jefferson
- When
- December 20, 4:30 PM CST to 5:30 PM CST
- Where
- Jefferson forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the entire Birmingham metro area, resulting in numerous power outages. Winds gusted to 37 mph at the Birmingham Airport.
Strong Wind, Shelby
- When
- December 20, 5:00 PM CST to 6:00 PM CST
- Where
- Shelby forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the entire county, resulting in power outages. A gas station awning was blown off in Pelham.
Strong Wind, Etowah
- When
- December 20, 5:30 PM CST to 6:00 PM CST
- Where
- Etowah forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the entire county, resulting in widespread power outages.
Strong Wind, Talladega
- When
- December 20, 5:30 PM CST to 6:00 PM CST
- Where
- Talladega forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down in the Childersburg area, resulting in several power outages.
Strong Wind, Blount
- When
- December 20, 5:30 PM CST to 6:00 PM CST
- Where
- Blount forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in several power outages.
Strong Wind, St. Clair
- When
- December 20, 5:30 PM CST to 6:00 PM CST
- Where
- St. Clair forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in several power outages.
Strong Wind, Clay
- When
- December 20, 5:45 PM CST to 6:15 PM CST
- Where
- Clay forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in several power outages.
Strong Wind, Calhoun
- When
- December 20, 5:45 PM CST to 6:15 PM CST
- Where
- Calhoun forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
A few trees and large limbs were blown down across the county.
Strong Wind, Cleburne
- When
- December 20, 6:00 PM CST to 6:30 PM CST
- Where
- Cleburne forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
A few trees were blown down across the county.
Strong Wind, Cherokee
- When
- December 20, 6:00 PM CST to 6:30 PM CST
- Where
- Cherokee forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
A few trees were blown down across the county.
Strong Wind, Randolph
- When
- December 20, 6:15 PM CST to 6:45 PM CST
- Where
- Randolph forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
A few trees and large limbs were blown down across the county, resulting in several power outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, December 20, 20073 deaths · 2 injured · $150,000 · 1 event
- Lightning Strikes in Arkansas, December 20, 20072 deaths · $170,000 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 20, 20073 injured · $1.8 million · EF2 · 12 events
- Strong Wind in Alabama, December 20 to 21, 2007$6.0 million · 6 events
- Damaging Winds in Texas, December 20, 2007$260,000 · 58 kt wind · 4 events
- Dense Fog in Iowa, December 20 to 22, 20072 injured · 21 events
- Damaging Winds in Mississippi, December 20, 2007$25,000 · 50 kt wind · 2 events
- Dense Fog in Illinois, December 20 to 22, 200713 events
- Winter Storm and Winter Weather in Colorado, December 20 to 22, 200712 events
- Hail and Damaging Wind in Texas, December 20, 2007$15,000 · 1 in hail · 2 events
- Damaging Wind in California, December 20, 2007$15,000 · 61 kt wind · 1 event
- Winter Storm and Heavy Snow in Utah, December 20 to 21, 200755 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71722, 71723, 71724, 71725, 71726, 71727, 71728, 71729, 71730, 71731, 71732, 71733, 71734.